Vermont, 2010

High Wind in Vermont, August 22, 2010

August 22, 2010 · NWS ALY · 1 event in 1 county or zone

A slow moving low pressure system tracked eastward across the southern tier of New York State and northern Pennsylvania Sunday, August 22nd, during the afternoon and evening hours and passed south of Long Island Sunday night. Strong and gusty east to southeast winds occurred across southern Vermont, with the higher terrain of the southern Green Mountains being impacted the hardest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A slow moving low pressure system tracked eastward across the southern tier of New York State and northern Pennsylvania Sunday, August 22nd, during the afternoon and evening hours and passed south of Long Island Sunday night.

Strong and gusty east to southeast winds occurred across southern Vermont, with the higher terrain of the southern Green Mountains being impacted the hardest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 22, 6:28 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 22, 6:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
728 PM EDT SUN AUG 22 2010

.SYNOPSIS...
LOW PRESSURE OVER THE SOUTHERN TIER OF NEW YORK STATE AND
NORTHERN PENNSYLVANIA...WILL SLOWLY MOVE SOUTHEAST ACROSS THE
REGION TONIGHT...TO A POSITION SOUTH OF LONG ISLAND. LOW PRESSURE
WILL SLOWLY TRACK OFF THE NEW ENGLAND COAST THROUGH EARLY NEXT
WEEK...BRINGING A WIDESPREAD RAINFALL TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPPER SYSTEM SLOWLY TRACKING EAST INTO CENTRAL NY...PREDICTED TO
BECOME NEARLY STATIONARY TONIGHT...DUE TO UPSTREAM BLOCKING.
STRONG MOISTURE ADVECTION AND CONVERGENCE ASSOCIATE WITH A LOW
LEVEL JET SEGMENT WILL RESULT IN RAIN AND ISOLATED THUNDERSTORMS
TONIGHT...WITH BEST CHANCES FOR THUNDER IN SOUTHERN NY AND NW CT.
EAST LOW LEVEL WINDS CAUSING SOME PRECIPITATION SHADOWS WEST OF
THE GREEN MOUNTAINS AND TACONICS. UPPER DEFORMATION RAIN WILL
DEVELOP NORTH OF THE CENTER OF THE DEVELOPING UPPER LOW...AND SOME
BANDED FEATURES ARE POSSIBLE...SINCE THE EVOLUTION OF THE SYSTEM
NOT TOO UNLIKE A MIDWINTER STORM. TERRAIN ENHANCEMENT OF
PRECIPITATION LIKELY IN ADIRONDACKS AND SOUTHERN GREENS...PERHAPS
PARTS OF THE CATSKILLS AS WELL. LOW LEVEL FLOW SHOULD TURN MORE
NORTHEAST AND NORTH BY LATE TONIGHT...SO EVEN AREAS CURRENTLY IN
PRECIPITATION SHADOWS SHOULD SEE ADDITIONAL RAIN. SO...RAIN...
HEAVY AT TIMES...ESPECIALLY IN AREAS OF TERRAIN TONIGHT...WITH
LOWS IN THE 60S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPPER AND SURFACE SYSTEMS SHIFT SOUTH TOMORROW...AND THEN SLOWLY
EAST TUESDAY THROUGH WEDNESDAY. BY WEDNESDAY...A STRENGTHENING
NORTHERN STREAM SYSTEM IN CANADA WILL DIVE SOUTH INTO THE GREAT
LAKES AND ACT TO LIFT THE WEAKENING UPPER LOW OUT OF THE
REGION...AND WELL OFFSHORE NEW ENGLAND. CONTINUED MOISTURE
ADVECTION AND FORCING WILL RESULT IN ADDITIONAL RAINFALL...WITH
UPPER DEFORMATION RAINS DOMINATING. NORTHWESTERN EDGE OF RAIN
SHIELD SHOULD SHIFT SOUTH AND EAST TOMORROW AFTERNOON THROUGH
TUESDAY. CLOUDS WILL LINGER THROUGH TUESDAY AND TUESDAY NIGHT.
BOUNDARY LAYER FLOW PREDICTED TO TURN TO WEST DURING THE DAY
WEDNESDAY... WHICH SHOULD PROVIDE SOME MORE MEANINGFUL CLEARING.

HIGHS MONDAY AND TUESDAY IN THE 60S TO NEAR 70. LOWS MONDAY NIGHT
AND TUESDAY NIGHT IN THE MID 50S TO LOWER 60S. SOME GRADUAL
CLEARING WEDNESDAY COULD HELP TEMPERATURES REACH THE UPPER 60S TO
MID 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WENT WITH MOS GUIDANCE...WHICH IS SLOWER THAN BOTH THE ECMWF AND HPC
IN BRINGING THE COLD FRONT THROUGH ON THURSDAY.  IN ACTUALITY...BOTH
OF THESE ARE QUITE A BIT FASTER THAN THE FORMER'S 12Z RUN FROM
YESTERDAY.  ALL THREE SOLUTIONS HAVE THE COASTAL LOW WELL UP THE NEW
ENGLAND COAST BY THE START OF THE LONG TERM PERIOD.  WITH A DEEP...
VERTICALLY STACKED LOW SITTING NEARLY STILL OVER HUDSON'S BAY
ACCORDING TO BOTH THE GFS AND ECMWF...NOT CONVINCED THERE'LL BE A
DRIVING FORCE TO MOVE THE FRONT THROUGH ANY FASTER THAN YESTERDAY'S
THINKING.  THAT SAID...BELIEVE GFS MAY BE OVERDOING PRECIP...AS AIR
MASS AHEAD OF COLD FRONT WILL BE MOISTURE-STARVED COMING ON THE
HEELS OF THE COASTAL LOW...WHICH WILL DRIVE OUT MOST OF THE MOISTURE
WITH IT...WITH VERY LITTLE FLOW TO FOLLOW UNDER A WEAK RIDGE.   GFS
QPFS ARE QUITE LIGHT...EXCEPT FOR A BULLSEYE OVER NW CT THU AFTN.
FOR NOW...HAVE GONE JUST SLGT CHC MOST LOCATIONS THU AND THU NGT...
WITH CHC RESERVED FOR OUR FAR NW FA.

EXPECTING FRONT WILL BE THROUGH BY NOON THURSDAY.  WITH THE BRUNT OF
THE COLDER AIR MOVING IN ALOFT...CLOUDS WILL PROBABLY LINGER
AWHILE...BUT HAVE SUNSHINE BREAKING OUT BEGINNING FRIDAY.  THIS
MARKS THE BEGINNING OF A PROLONGED DRY PERIOD.  FROM FRIDAY THROUGH
THE WEEKEND...EASTWARD-DRIFTING HIGH PRESSURE IS EXPECTED TO SLOW...
STRENGTHEN AND EXPAND TO EVENTUALLY COVER THE ENTIRE EASTERN HALF OF
THE LOWER 48.  THIS SLOWING...STRENGTHENING AND EXPANDING IS
EXPECTED AS A RESULT OF A BLOCKING TROPICAL STORM OR HURRICANE BOTH
MODELS ARE DEVELOPING WELL OUT OVER THE ATLANTIC OCEAN EAST OF
BERMUDA BY THE WEEKEND.

HIGH TEMPERATURES THURSDAY WILL RANGE FROM THE MID AND UPPER 60S IN
THE ADIRONDACKS AND HIGH PEAKS OF THE GREENS AND CATSKILLS...TO
AROUND 80 DEGREES IN THE MID-HUDSON VALLEY.  FRIDAY'S READINGS WILL
BE SEVERAL DEGREES COOLER...MAINLY IN THE VALLEYS.  THE AFFECT OF
COMPRESSIONAL HEATING AND SUNSHINE WILL WARM MOST FOLKS UP INTO THE
70S FOR SATURDAY...AND SUNDAY'S HIGHS WILL BE IN THE MID 70S TO
LOWER 80S RANGE.

WEDNESDAY NIGHT LOWS WILL RANGE FROM THE UPPER 40S IN THE HIGH
PEAKS...TO AROUND 60 DEGREES IN THE HUDSON VALLEY.  THURSDAY NIGHT
READING WILL AVERAGE ABOUT 5 DEGREES COOLER...AND FRIDAY NIGHT WILL
BE COOLEST OF ALL...WITH LOWS RANGING FROM THE UPPER 30S IN THE
HIGHEST PEAKS...TO ABOUT THE LOWER 50S IN THE HUDSON VALLEY.
READINGS BEGIN TO MODERATE SATURDAY NIGHT.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
WIDESPREAD MVFR/IFR CONDITIONS ARE EXPECTED THROUGH AT LEAST
18Z/MON. A FEW BRIEF PERIODS OF VFR ARE POSSIBLE BETWEEN RAINBANDS
THIS EVENING...BIT CIGS SHOULD LOWER LATER THIS EVENING INTO THE
OVERNIGHT HOURS ONCE WINDS AROUND 2000 FT AGL SHIFT FROM THE
SE/E...INTO THE NE. SLIGHT IMPROVEMENT MAY OCCUR FROM N TO S LATE
MON AFTERNOON...WITH POSSIBLE IMPROVEMENTS INTO MVFR OR VFR
CIGS...ESP AT KGFL.

WIDESPREAD MODERATE TO HVY RAIN IS EXPECTED AT THE TERMINALS
THROUGH AT LEAST 02Z/MON...WITH EMBEDDED TSTMS POSSIBLE AT KPOU.
THE RAIN SHOULD DIMINISH SOMEWHAT AT KPOU BY 02Z/MON...AND
POSSIBLY AT KALB BETWEEN 02Z-05Z/MON. AT KGFL...THE STEADIER RAIN
WILL LIKELY PERSIST THROUGH AT LEAST 06Z/MON. EXPECT PERIODS OF
LIGHTER RAIN AND DRIZZLE TO THEN CONTINUE INTO MONDAY...TAPERING
OFF FROM N TO S LATE IN THE DAY.

SE TO E WINDS WILL GRADUALLY BACK INTO THE NE OVERNIGHT...WITH
SUSTAINED SPEEDS OF 8-12 KT...AND OCCASIONAL GUSTS OF 15-20 KT.
WINDS WILL BECOME MAINLY N TO NE MONDAY AT 8-12 KT...WITH POSSIBLE
GUSTS OF 15-20 KT.

LOW LEVEL WIND SHEAR WILL REMAIN PROBLEMATIC THROUGH AT LEAST
MIDNIGHT...AS WINDS AROUND 1500-2000 FT AGL REMAIN FROM THE SE TO
E AT 35-40 KT. THE THREAT WILL GRADUALLY DIMINISH FROM S TO N
LATER TONIGHT.

OUTLOOK...
MON PM-TUE...MVFR/VFR. CHC -SHRA.
TUE NGT-WED NGT...MAINLY VFR...CHC MVFR WITH -SHRA.
THU-FRI...VFR. NO SIG WX.

&&

.FIRE WEATHER...
LOW PRESSURE OVER THE SOUTHERN TIER OF NEW YORK STATE AND
NORTHERN PENNSYLVANIA...WILL SLOWLY MOVE SOUTHEAST ACROSS THE
REGION TONIGHT...TO A POSITION SOUTH OF LONG ISLAND. LOW PRESSURE
WILL SLOWLY TRACK OFF THE NEW ENGLAND COAST THROUGH EARLY NEXT
WEEK...BRINGING A WIDESPREAD RAINFALL TO THE REGION.

A WET FLAG DAY FOR THROUGH TOMORROW AS A WIDESPREAD AND POSSIBLY HEAVY
RAINFALL AFFECTS THE REGION.

RELATIVE HUMIDITY VALUES WILL REMAIN GENERALLY AT OR ABOVE 80
PERCENT TONIGHT THROUGH MONDAY NIGHT. THE RELATIVE HUMIDITIES IN
CENTRAL AND NORTHERN AREAS COULD FALL TO AROUND 70 PERCENT TUESDAY.

SOUTHEASTERLY WINDS WILL BECOME NORTH TO NORTHEAST AT 5 TO 15
MPH TONIGHT AND MONDAY WITH SOME GUSTS TO 20 MPH. THE HIGHEST WIND
GUSTS SHOULD BE IN AREAS OF TERRAIN AND RIVER VALLEY WIND
CHANNELING. WINDS TOMORROW NIGHT AND TUESDAY SHOULD BE NORTH TO
NORTHEAST AT 15 MPH OR LESS.

&&

.HYDROLOGY...
LOW PRESSURE MOVING INTO THE AREA IS FORECAST TO BRING A
WIDESPREAD SOAKING AND POTENTIALLY HEAVY RAINFALL TO THE REGION
TODAY THROUGH MONDAY.

FLOOD WATCH CONTINUES DUE TO EXPECTED 3 TO 4+ INCH RAINFALL
TOTALS IN THE ADIRONDACKS...WESTERN MOHAWK VALLEY...AND THE LAKE
GEORGE SARATOGA REGION THROUGH MONDAY. THE HIGHEST RAINFALL
AMOUNTS SHOULD BE IN HIGHER TERRAIN...ALONG SOUTHERN AND EASTERN
FACING SLOPES. RIVER POINTS ALONG THE MOHAWK ARE FORECAST TO REACH
MINOR FLOODING AT LITTLE FALLS AND POSSIBLY AT UTICA AND BELOW
DELTA DAM. THE WEST CANADA CREEK AT KAST BRIDGE AND BELOW HINCKLEY
RESERVOIR ARE ALSO FORECAST TO RISE SLIGHTLY ABOVE MINOR FLOOD
STAGE. THE SACANDAGA RIVER AT HOPE MAY APPROACH FLOOD STAGE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS... PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLOOD WATCH THROUGH MONDAY EVENING FOR NYZ032-033-038>043-
     048>050-082>084.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...ELH
AVIATION...KL
FIRE WEATHER...NAS
HYDROLOGY...NAS/JPV
Hazardous weather outlook, Aug 22, 3:14 PM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT SUN AUG 22 2010

NYZ032-033-038>043-048>050-082>084-231100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
414 PM EDT SUN AUG 22 2010

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN
ADIRONDACKS...MOHAWK VALLEY...LAKE GEORGE AND SARATOGA REGION IN
EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

HEAVY RAINFALL WITH THE POTENTIAL FOR FLOODING IS STILL POSSIBLE
ACROSS THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT RAINFALL AMOUNTS IN EXCESS OF TWO INCHES TO
THE NATIONAL WEATHER SERVICE.

CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-VTZ013>015-
231100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
414 PM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL REGION SOUTH OF
THE MOHAWK RIVER...SCHOHARIE VALLEY...EASTERN CATSKILLS...MID
HUDSON VALLEY...TACONICS...NORTHWESTERN CONNECTICUT...WESTERN
MASSACHUSETTS...AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

HEAVY RAINFALL IS POSSIBLE ACROSS THE AREA TONIGHT. A SLOW MOVING
LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION...AND IT HAS THE
POTENTIAL TO BRING LOCALLY HEAVY RAIN DURING THAT PERIOD. IF HEAVY
RAIN FALLS DURING A SHORT PERIOD OF TIME...SOME FLOODING WOULD BE
POSSIBLE...ESPECIALLY IN POORLY DRAINED LOW LYING AREAS. IF THE
THREAT OF FLOODING INCREASES...THEN A FLOOD WATCH WILL BE ISSUED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAINFALL WITH THE POTENTIAL FOR FLOODING IS STILL POSSIBLE
ACROSS THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT RAINFALL AMOUNTS IN EXCESS OF TWO INCHES TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 22, 1:53 PM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
253 PM EDT SUN AUG 22 2010

CTZ001-013-221945-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
253 PM EDT SUN AUG 22 2010

...A STRONG THUNDERSTORM IN

  SOUTHEAST LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR OAKVILLE...OR ABOUT OVER
WATERBURY...AND MOVING NORTH NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
THOMASTON BY 310 PM EDT
TERRYVILLE BY 315 PM EDT
NEW HARTFORD BY 345 PM EDT

LAT...LON 4158 7321 4196 7305 4198 7289 4190 7291
      4189 7294 4187 7295 4183 7293 4180 7296
      4179 7301 4164 7297 4156 7310 4155 7316
      4157 7317 4155 7320
TIME...MOT...LOC 1853Z 200DEG 20KT 4157 7306

KL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Bennington

When
August 22, 7:00 PM EST to 9:00 PM EST
Where
Bennington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Trees and wires were reported down due to high winds in Arlington, Sunderland, Shaftsbury and Bennington. Power outages occurred across Bennington County. The |hardiest hit towns were Arlington and Shaftsbury. In Arlington, trees came down on transmission lines on both sides of town, blocking out two substations throughout Sunday night. An uprooted tree fell onto a house on Sunderland Hill Road. In Shaftsbury, the tree and powerline damage was concentrated on the east side of town, particularly East Road.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256433.